Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a life-threatening hypersensitivity reaction to medications. We report a case of a 75-year-old African American female who presented with generalized rash with desquamation and malodorous secretions. She was febrile and hypotensive, and required vasopressors for hemodynamic instability. Sepsis secondary to skin or soft tissue infection was considered initially. However, she recently was started on lenalidomide for treatment of her multiple myeloma, and her white blood cell count of 17 K/µL with 55% eosinophils along with peripheral smear showing eosinophilia suggested lenalidomide-induced rash. Lenalidomide was discontinued, and methylprednisolone was initiated. Four days after lenalidomide discontinuation, vasopressors were discontinued. Blood cultures did not exhibit any growth. The Niranjo Adverse Drug Reaction Probability Scale score of 9 suggests lenalidomide was a highly probable cause of DRESS syndrome. The temporal relation of lenalidomide administration and development of symptoms plus improvement of rash with the discontinuation of lenalidomide and reappearance on restarting lenalidomide in the follow-up clinic strengthens our suspicion of lenalidomide-induced DRESS syndrome. Cases of lenalidomide-induced DRESS syndrome are sparse; however, DRESS syndrome is fatal in approximately 10% of patients. Providers should be aware and keep a vigilant eye out for this adverse reaction with lenalidomide.
Keywords: DRESS syndrome; adverse drug reactions; drug reaction with eosinophilia and systematic symptoms; lenalidomide; rash.